Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 3, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Feb 26, 2024, 1:38 PM CST for 26 counties in Kansas. It took effect at Feb 27, 2024, 12:00 PM CST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2024, 1:38 PM CST (19:38 UTC)
- In effect from
- Feb 27, 2024, 12:00 PM CST
- Expired
- Feb 28, 2024, 2:22 AM CST
- In force
- 14 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2741 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
916 WWUS73 KICT 261938 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS Issued by National Weather Service Indianapolis IN 138 PM CST Mon Feb 26 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270945- /O.NEW.KICT.WI.Y.0003.240227T1900Z-240228T0900Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 138 PM CST Mon Feb 26 2024 ...WIND ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 3 AM CST WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From 1 PM Tuesday to 3 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ PUMA
3 follow-up statements
108 WWUS73 KICT 270902 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 302 AM CST Tue Feb 27 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272315- /O.EXT.KICT.WI.Y.0003.240227T1800Z-240228T0900Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 302 AM CST Tue Feb 27 2024 ...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 3 AM CST WEDNESDAY... * WHAT...West to north winds 25 to 40 mph with gusts up to 50 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From noon today to 3 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel could be challenging especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
134 WWUS73 KICT 272130 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 330 PM CST Tue Feb 27 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280900- /O.CON.KICT.WI.Y.0003.000000T0000Z-240228T0900Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 330 PM CST Tue Feb 27 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST WEDNESDAY... * WHAT...West and North winds 25 to 40 mph with gusts up to 50 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Now through 3 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel could be challenging especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
450 WWUS73 KICT 280822 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 222 AM CST Wed Feb 28 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280930- /O.CAN.KICT.WI.Y.0003.000000T0000Z-240228T0900Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 222 AM CST Wed Feb 28 2024 ...WIND ADVISORY IS CANCELLED... Winds have decreased below advisory levels, therefore the advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 26, 10:31 AM CST, 3 hours 7 minutes earlier. Its key messages:
- * Well above average near record high temperatures likely today and possibly Tuesday. * Very high to extreme grassfire danger Tuesday. * MUCH colder Tuesday night-Wednesday, with light snow accumulations possible Tuesday evening-night across the northern half of Kansas. * Windy and warm weather returning late week into next weekend with additional elevated grassfire danger. * 25-40% chances for showers and maybe some storms late Sunday.
Area forecast discussion, Feb 26, 10:31 AM CST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Wichita KS Issued by National Weather Service Indianapolis IN 1031 AM CST Mon Feb 26 2024 .KEY MESSAGES... * Well above average near record high temperatures likely today and possibly Tuesday. * Very high to extreme grassfire danger Tuesday. * MUCH colder Tuesday night-Wednesday, with light snow accumulations possible Tuesday evening-night across the northern half of Kansas. * Windy and warm weather returning late week into next weekend with additional elevated grassfire danger. * 25-40% chances for showers and maybe some storms late Sunday. && .DISCUSSION... Issued at 400 AM CST Mon Feb 26 2024 Challenges: 1) Cold frontal timing & respective cold air arrival 2) Precipitation chances Tuesday eve-night & any potential accumulation Changes: 1) Increased high temps today 2) Tweaked temps Tuesday with quicker arrival of cold air 3) Decreased winds ahead of cold front & increased behind Headline: Fire Weather Watch in SC & SE KS on Tues (11A-8P) A northern wave will track onshore over the Pacific Northwest today before tracking east southeast into the Plains on Tuesday. Record setting temperatures are still expected for today area wide with values around 80 degrees or about 30 degrees above seasonal normal. Please see the climate section for a full break down. The biggest challenge with this forecast is undoubtedly Tuesday with a quick hitting cold front tracking from west to east during the afternoon into evening hours. Models have trended towards an earlier arrival with subsequent much colder air infiltrating in behind it sooner than previously anticipated. This forecast has shifted in that direction which will play a factor for temperatures through the afternoon and the potential for any record highs. As mentioned in the previous discussion, a limiting factor for the winds on Tuesday is the full mixing potential given an alternate directional component. This remains to be the case, and winds were once again decreased ahead of the front. However, stronger speeds are anticipated post frontal with the strong cold advection and pressure rises as previously highlighted. A wind advisory may be needed during the late afternoon through evening hours. The adjustments in the winds have modified the fire weather concerns on Tuesday with locations remaining in very high on the Grassland Fire Danger Index except a brief window of extreme in a small portion of south central Kansas in the evening. Given these changes, the Fire Weather Watch remains in effect for now. There is still potential (15-35%) for precipitation Tuesday evening from north central to southeast Kansas, but the better chances (40- 50%) remain in northeast Kansas. Given the thermal profile, snow or a mix of rain/snow may occur. There is enough forcing to suggest some light snow accumulations could occur; two inch soil temperatures are in the 40s according to the Kansas Mesonet which could reduce initial accumulation on grassy surfaces. The much colder air for Wednesday morning will be a stark contrast from 24 hours prior with wind chills in the single digits to lower teens. Wednesday remains to be the coldest day in this forecast with highs in the 40s. Thankfully this cold snap will be short lived as a return to above seasonal normal temperatures is expected at the end of the week into the weekend. Forecast temperatures are back in the middle to upper 70s during the weekend. There is a trough that will move through the Plains later Sunday into Monday which could bring the next chances (25-40%) for rain on Sunday afternoon into early next Monday. Some instability suggest some rumbles of thunder are possible as well. Since this is the very end of the forecast, there will likely be changes in the coming days so stay tuned. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 537 AM CST Mon Feb 26 2024 Impacts: - VFR Conditions expected this TAF period. - Wind gusts of 15-25 knts will be possible on Tuesday ahead of a Cold front. Discussion: VFR flying conditions will be expected today and tonight. GOES16 shows high cirrus across the TAF sites, providing some high VFR Cigs. These high cigs should pass through the afternoon, leading to unlimited ceilings this evening and overnight as dry and warm southerly flow continues. Forecast soundings today show a dry column through the afternoon and into the overnight also. Some sct CU, very high due to the very low dew points across the area will be possible as convective temperatures in the middle 70s are reached. Although, this will have little impact, just resulting in continued VFR conditions. A cold front will be pushing across Central and Eastern Kansas on Tuesday afternoon. At this point, the expected pressure gradient across the area suggests gusty winds through the day ahead of the front. However, lower moisture and will not arrive until the wake of the front, after 18Z Tuesday. && .FIRE WEATHER... Issued at 400 AM CST Mon Feb 26 2024 Very high grassland fire danger is expected over much of the area this afternoon with minimum relative humidities in the teens and wind speeds of 10 to 15 mph. Gusty southwest winds will combine with much above normal temperatures and dry air resulting in very high fire danger on Tuesday with only a small area in south central Kansas briefly touching the extreme category. A strong cold front blasts south across the region Tuesday afternoon with strong northwest winds behind the front at 20 to 30 mph. Very high grassland fire danger is expected to return Thursday through Sunday with breezy southerly winds and above normal temperatures. && .CLIMATE... Issued at 225 PM CST Sun Feb 25 2024 There is potential for record high temperatures today for all sites and again on Tuesday for a couple of sites as a quick moving cold front on Tuesday could squash it. Please see below for greater detail. Record High Temperature Information for Today, February 26th: Site: Record/Year: Forecast High Temperature: Wichita 78 (1896) 79 Salina 74 (1988) 80 Russell 73 (1999) 80 Chanute 75 (2009) 82 Record High Temperature Information for Tuesday, February 27th: Site: Record/Year: Forecast High Temperature: Wichita 78 (1976) 78 Chanute 80 (1976) 82 && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday morning through Tuesday evening for KSZ067>070-082-083-091>094-098. && DISCUSSION...VJP AVIATION...JP FIRE WEATHER...VJP CLIMATE...VJP
Hazardous weather outlook, Feb 26, 11:33 AM CST, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS Issued by National Weather Service Indianapolis IN 1133 AM CST Mon Feb 26 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271745- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1133 AM CST Mon Feb 26 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Very high grassland fire danger is possible this afternoon across portions of north central and south central Kansas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds gusting up to 45 mph will fuel very high to possibly extreme grassland fire danger Tuesday area wide through the evening hours. Travel could become challenging for high profile vehicles given these gusts. A brief period of light snow is expected Tuesday evening across generally the northern half of Kansas. Light snow accumulations are possible. Strong north winds gusting up to 40 mph will support much colder wind chills in the single digits and lower teens Tuesday night through early Wednesday. Very high grassland fire danger is expected to return Thursday and this weekend as warmer temperatures and south winds increase across the region. On Sunday afternoon, there could be a period of extreme grassland fire danger in north central and portions of south central Kansas. There is a chance for thunderstorms from Sunday afternoon into the night mainly along and east of the Kansas Turnpike. Severe storms are not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 1:49 PM CST | Red Flag Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 16 more | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.